Maine, 2010

Damaging Wind in Maine, August 9, 2010

August 9, 2010 · NWS GYX · 1 event in 1 county or zone

An isolated severe thunderstorm moved into western York County during the evening producing high winds which brought down several trees in a campground. One of the trees landed on a car and tent resulting in 6 injuries, one of which was serious.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated severe thunderstorm moved into western York County during the evening producing high winds which brought down several trees in a campground. One of the trees landed on a car and tent resulting in 6 injuries, one of which was serious.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 9, 1:49 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 9, 1:49 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
249 PM EDT MON AUG 9 2010

.SYNOPSIS...
A COLD FRONT WILL REMAIN NORTH OF THE REGION THROUGH TONIGHT...AND
WILL SPARK SCATTERED SHOWERS AND THUNDERSTORMS. IT WILL PASS
THROUGH THE AREA TUESDAY NIGHT. HIGH PRESSURE WILL THEN BUILD SOUTHWARD
TOWARDS NEW ENGLAND FROM CANADA DURING THE MID TO LATE WEEK TIME
FRAME. A WEAK COLD FRONT DROPS SOUTH ACROSS THE AREA
TUESDAY...WITH ANOTHER CHANCE OF SHOWERS AND STORMS. COOLER HIGH
PRESSURE BUILDS IN FROM THE NORTH WEDNESDAY THROUGH SATURDAY.
ANOTHER COLD FRONT APPROACHES FROM THE WEST LATE IN THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS EXPECTED THIS EVENING AS SHORTWAVE
TROUGH MOVES EAST ACROSS NORTHERN NEW ENGLAND. WILL LIKELY SEE
MOST OF THE ACTIVITY BEGIN TO DIE DOWN AS THE SUN SETS BUT MAY SEE
SOME SHOWERS HOLD TOGETHER AS THEY MOVE OFF THE COAST BY MORNING.
TEMPERATURES TONIGHT WILL FALL INTO THE 60S...WITH 50S POSSIBLE IN
NORTHERN AREAS.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
SHOULD SEE SHOWERS AND THUNDERSTORMS DEVELOP ONCE AGAIN ON TUESDAY
AFTERNOON AS MOISTURE REMAINS IN PLACE AND ANOTHER SHORTWAVE
TROUGH APPROACHES FROM THE NORTHWEST. A COLD FRONT WILL ALSO BE
DROPPING SOUTHWARD OUT OF CANADA AND APPROACHING THE NORTHERN PART
OF THE AREA BY THE AFTERNOON. THIS WILL LIKELY AID IN THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.

UPPER LEVEL WIND SPEEDS INCREASE OUT OF THE WEST NORTHWEST
TOMORROW AFTERNOON...YIELDING ENOUGH SHEER FOR ORGANIZED
THUNDERSTORMS. HOWEVER...THE LIMITING FACTOR WILL BE INSTABILITY.
RIGHT NOW FORECAST INSTABILITY MAY NOT BE ENOUGH TO SUPPORT LONG
LIVED THUNDERSTORMS. BUT IF ENOUGH MOISTURE REMAINS IN PLACE AND
TEMPERATURES ARE ABLE TO WARM INTO THE UPPER 80S AGAIN...THEN
THERE MAY BE THE POTENTIAL FOR STRONGER STORMS TO DEVELOP.

COLD FRONT MOVES OFFSHORE BY WEDNESDAY MORNING...BRINGING AN END
TO THE PRECIPITATION. SOMEWHAT COOLER AND DRIER AIR WILL MOVE IN
BEHIND THE FRONT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
LARGE SCALE 500MB RIDGE LOOKS TO REMAIN ANCHORED TO OUR WEST...WITH
CLOSED LOW LOCKED IN NEAR LABRADOR. THIS WILL KEEP NRN NEW ENGLAND
IN NW ALOFT THROUGH FRIDAY. FLOW IN THE LOW LVLS LOOKS TO BE MORE
N-NE...WHICH WILL MEAN A COOLER...BUT FAIR PERIOD. RIDGING SHIFTS
TO THE EAST ON SATURDAY...WHICH SHOULD ALLOW FOR WARMER
CONDITIONS. THE SFC RIDGE SHIFTS OFFSHORE BY SUNDAY...WITH A
THREAT OF SHOWERS/THUNDERSTORMS LATE IN THE WEEKEND AND EARLY NEXT
WEEK...AS ANOTHER COLD FRONT APPROACHES.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM...GENERALLY EXPECT VFR CONDITIONS TODAY AND TOMORROW.
MAY HAVE THUNDERSTORMS THIS EVENING AFFECT PRIMARILY NEW HAMPSHIRE
LOCATIONS. ANOTHER CHANCE OF THUNDERSTORMS TOMORROW AFTERNOON.
TONIGHT MAY SEE SOME VALLEY FOG FORMING AND AFFECTING LEB BUT DID
NOT HIT THIS TOO HARD IN THE FORECAST YET.

LONG TERM...GENERALLY VFR WED THROUGH FRI. ONLY ISSUE WILL BE VLY
FOG AT NIGHT...MAINLY AT KLEB/KCON.

&&

.MARINE...
SHORT TERM...SEAS GRADUALLY DIMINISHING WITH GENERALLY LIGHT WINDS
EXPECTED. THUNDERSTORMS MAY PUSH OVER THE WATERS THIS EVENING.
COLD FRONT CROSSES THE WATERS WEDNESDAY MORNING SHIFTING WINDS TO
NORTHWEST.

LONG TERM...ANTICIPATE NO FLAGS WED THROUGH SAT....AS HIGH PRES
SLOWLY SHIFTS SWD OVER THE WATERS...AND THEN EASTWARD OFFSHORE. NE
WINDS WED AND THU...SHIFTING TO S-SW FRI AND SAT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...KIMBLE
SHORT TERM...KIMBLE
LONG TERM...CEMPA
AVIATION...CEMPA/KIMBLE
MARINE...CEMPA/KIMBLE
Hazardous weather outlook, Aug 9, 3:27 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
427 PM EDT MON AUG 9 2010

MEZ007>009-012>014-018>028-NHZ001>010-013-014-102030-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
427 PM EDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW BUT A
SLIGHT RISK FOR SOME SEVERE THUNDERSTORMS EXISTS FOR NEW HAMPSHIRE
AMD WESTERN MAINE THROUGH THIS EVENING. THE MAIN THREAT FROM THESE
STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-102030-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
427 PM EDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 3:20 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
420 PM EDT MON AUG 9 2010

NHZ003-092100-
NORTHERN GRAFTON-
420 PM EDT MON AUG 9 2010

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 500 PM
EDT...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES NORTHWEST OF
HAVERHILL...MOVING TO THE SOUTHEAST AT 25 MPH.  THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WOODSVILLE...
HAVERHILL...PIERMONT...BENTON AND LAKE TARLETON STATE PARK THROUGH
500 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH ARE
POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4401 7209 4403 7208 4408 7205 4410 7205
      4416 7205 4411 7179 4388 7196 4395 7211
      4397 7210 4398 7212

SJC
Special weather statement, Aug 9, 3:28 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
428 PM EDT MON AUG 9 2010

NHZ005-007-092115-
SOUTHERN GRAFTON-SULLIVAN-
428 PM EDT MON AUG 9 2010

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND GRAFTON
COUNTY THROUGH 515 PM EDT...

AT 428 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 3 MILES SOUTH OF
LEBANON...MOVING TO THE SOUTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MERIDEN...ENFIELD...
GRANTHAM...CROYDON...CANAAN...CARDIGAN MOUNTAIN STATE PARK...
SUNAPEE...SPRINGFIELD AND GRAFTON THROUGH 515 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH ARE
POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4366 7223 4364 7183 4346 7200 4344 7205
      4336 7206 4356 7233

SJC
Special weather statement, Aug 9, 4:02 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
502 PM EDT MON AUG 9 2010

NHZ003-005-092145-
NORTHERN GRAFTON-SOUTHERN GRAFTON-
502 PM EDT MON AUG 9 2010

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 545 PM
EDT...

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF HAVERHILL...
MOVING TO THE SOUTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND HAVERHILL...LAKE TARLETON STATE PARK
...WARREN...LOST RIVER AND WOODSTOCK THROUGH 545 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 50 MPH ARE
POSSIBLE.

LAT...LON 4405 7207 4406 7206 4413 7201 4400 7163
      4384 7182 4403 7209

SJC
Special weather statement, Aug 9, 4:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
514 PM EDT MON AUG 9 2010

NHZ008-009-092200-
BELKNAP-MERRIMACK-
514 PM EDT MON AUG 9 2010

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND MERRIMACK
COUNTY THROUGH 600 PM EDT...

AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 5 MILES NORTHWEST OF FRANKLIN
...MOVING TO THE SOUTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND HILL...WEST FRANKLIN...FRANKLIN...
TILTON-NORTHFIELD...TILTON...SANBORNTON...NORTH FIELD...LOCHMERE
...CANTERBURY AND BELMONT THROUGH 600 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH ARE
POSSIBLE.

LAT...LON 4348 7127 4324 7145 4346 7177 4357 7167

SJC
Special weather statement, Aug 9, 4:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
546 PM EDT MON AUG 9 2010

NHZ001-002-092230-
NORTHERN COOS-SOUTHERN COOS-
546 PM EDT MON AUG 9 2010

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 630 PM EDT...

AT 546 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES WEST OF NORTH
STRATFORD...MOVING TO THE SOUTHEAST AT 25 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NORTH
STRATFORD...STRATFORD...GROVETON AND STARK THROUGH 630 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO TO 40 MPH
ARE POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4478 7159 4482 7158 4476 7128 4451 7145
      4457 7155 4458 7155 4459 7156 4463 7157
      4465 7160 4470 7163 4475 7164

SJC
Special weather statement, Aug 9, 4:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
557 PM EDT MON AUG 9 2010

NHZ005-007-092245-
SOUTHERN GRAFTON-SULLIVAN-
557 PM EDT MON AUG 9 2010

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND GRAFTON
COUNTY THROUGH 645 PM EDT...

AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 10 MILES WEST OF
WHITE RIVER JUNCTION...MOVING TO THE EAST AT 25 MPH.  THIS CLUSTER
OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND PLAINFIELD
...LEBANON...CORNISH...MERIDEN...CORNISH FLAT...ENFIELD...SUNAPEE
...SPRINGFIELD...NEWPORT AND GRANTHAM THROUGH 645 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH ARE
POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4347 7239 4352 7240 4357 7238 4360 7234
      4369 7232 4365 7197 4362 7197 4349 7203
      4346 7205 4329 7212 4340 7241

SJC

The radar

The Portland,ME radar (KGYX), 73 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
August 9, 5:00 PM EST to 5:05 PM EST
Where
York County, 2.3 mi SSE of East Lebanon
Measured
50 kt (58 mph) estimated gust
Injuries
6 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
43.390, -70.850

A severe thunderstorm downed several trees in a campground near Lebanon. One of the trees landed on a tent and car resulting in 6 injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257205.